Alert archive / Alabama / Flash Flood Warnings in 2018
Flash Flood Warning 9, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Jul 15, 2018, 10:10 AM CDT for Lawrence County, Limestone County, Morgan County, Alabama. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2018, 10:10 AM CDT (15:10 UTC)
- Expired
- Jul 15, 2018, 12:10 PM CDT
- In force
- 2 hr
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lawrence County, AL, Limestone County, AL, Morgan County, AL
The radar
The Northeast Alabama radar (KHTX), 97 km from the middle of the area, began a volume at 15:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 3.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 724 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 626 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
092 WGUS54 KHUN 151510 FFWHUN ALC079-083-103-151815- /O.NEW.KHUN.FF.W.0009.180715T1510Z-180715T1815Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Huntsville AL 1010 AM CDT SUN JUL 15 2018 The National Weather Service in Huntsville Alabama has issued a * Flash Flood Warning for... South central Limestone County in north central Alabama... Northwestern Morgan County in north central Alabama... East central Lawrence County in northwestern Alabama... * Until 115 PM CDT. * At 1009 AM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Two to three inches of rain have already fallen over the last couple of hours, with an additional one to two inches possible. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Decatur, Trinity, Hillsboro, Caddo and Chalybeate Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3469 8696 3445 8708 3450 8726 3475 8714 $$ AMP
2 follow-up statements
062 WGUS74 KHUN 151620 FFSHUN Flash Flood Statement National Weather Service Huntsville AL 1120 AM CDT SUN JUL 15 2018 ALC079-083-103-151815- /O.CON.KHUN.FF.W.0009.000000T0000Z-180715T1815Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Limestone AL-Morgan AL-Lawrence AL- 1120 AM CDT SUN JUL 15 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 PM CDT FOR SOUTH CENTRAL LIMESTONE...NORTHWESTERN MORGAN AND EAST CENTRAL LAWRENCE COUNTIES... At 1115 AM CDT, Doppler radar indicated earlier showers and thunderstorms have produced 2 to 3 inches of rain within the last 3 hours across the warning area. Flash flooding is expected to begin shortly or may already be occurring. Some locations that will experience flooding include... Decatur, Trinity, Hillsboro, Caddo and Chalybeate Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3469 8696 3445 8708 3450 8726 3475 8714 $$ AMP
570 WGUS74 KHUN 151710 FFSHUN Flash Flood Statement National Weather Service Huntsville AL 1210 PM CDT SUN JUL 15 2018 ALC079-083-103-151714- /O.CAN.KHUN.FF.W.0009.000000T0000Z-180715T1815Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Limestone AL-Morgan AL-Lawrence AL- 1210 PM CDT SUN JUL 15 2018 ...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL LIMESTONE...NORTHWESTERN MORGAN AND EAST CENTRAL LAWRENCE COUNTIES IS CANCELLED... The heavy rain has ended in the warning area. Flash Flooding is no longer expected to pose a threat. There may still be localized areas with water on or over roadways. Please continue to heed any remaining road closures, and as always Turn Around, Don't Drown! LAT...LON 3469 8696 3445 8708 3450 8726 3475 8714 $$ AMP
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 9:14 AM CDT, 56 minutes earlier.
Area forecast discussion, Jul 15, 9:14 AM CDT, 56 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 914 AM CDT Sun Jul 15 2018 .NEAR TERM...(Rest of Today) Issued at 914 AM CDT Sun Jul 15 2018 The upper ridge that has been anchored across the Southeast is weakening as a trough in southern Canada sends shortwaves down into the region. The showers and thunderstorms associated with a boundary draped across middle TN will to sink southeast today. These showers and storms will start to affect southern middle TN within an hour or two and parts of NE AL thereafter. Currently, a line of showers and thunderstorms is stretched from Franklin Co TN through Limestone and Lawrence moving into Madison and Morgan. This line seems to be the result of an outflow boundary sent from the northern batch of storms within a pocket of CAPE ~2,000J/kg already this morning. The line has slowed down its eastward progression over the last hour so one can expect heavy rainfall and frequent lightning with this line. Beyond this line, expect scattered showers and storms to develop this afternoon with daytime highs reaching the upper 80s to lower 90s. However, with plentiful moisture in place, heat index values will climb once again to heat advisory level (up to 107 degrees) in NW AL and around 100 degrees elsewhere. Updates POP, Wx and Sky grids to accommodate current radar and satellite trends, otherwise the forecast is on track for today. .SHORT TERM...(Tonight through Tuesday night) Issued at 322 AM CDT Sun Jul 15 2018 Upper ridging that has been in place across the eastern CONUS the past few days will continue weakening and rebuilding over the SW states. A storm system moving eastward in the westerlies across southern Canada, will bring troughing towards eastern CONUS to start a new work week. This disturbance laden flow interacting with a very moisture and unstable atmosphere will bring good chances of showers and thunderstorms. The best rain chances appear will be during the Monday through Tuesday time frame. Precip water amounts from the various models range in the 1.8" to at times over 2.3" --- which of course will result in torrential rain. Runoff from those showers could cause ponding of water in low spots, as well as a flash flooding potential. At least more storm/cell movement should be more apparent (SE ~10 mph?) which will help lessen localized flooding potential somewhat. Thunderstorms that occur in these high precip environments can become prolific lightning producers - so those with outdoor plans should be aware of this danger. Gusty winds, including wet microbursts cannot be totally ruled out too. A cold front moving in from the north will help end rain chances from north to south during Tuesday night. .LONG TERM...(Wednesday through Saturday) Issued at 322 AM CDT Sun Jul 15 2018 The cold front should be to our south at the start of the long term on Wednesday with a drier northerly flow in place as surface high pressure settles south over the region. Cross sections and soundings show dry conditions for this time of year as well as low CAPE. There doesn't seem to be any reason to get any showers/storms on Wednesday but guidance has been consistent with a slight chance pop. Lowered it to 15% for now but Wednesday likely will be dry, as well as through Wednesday night. WPC, similar to the ECMWF, is showing the front stalling to our south on Thursday and moving northward as a warm front Thu night. Aloft, an upper low starts to develop and deepen in the midwest and drops southeast towards the area overnight. At the same time, a low along the base of the upper trough along the Gulf in FL will start to track northeast along the east coast, which could starve N. AL of any moisture return on Thursday. Given the model uncertainty, blends have brought the pops up to chance range for Thursday and Thursday night. GFS keeps everything dry on Thursday even with a strong upper shortwave coming through and doesn't bring precip in until after 12z Friday when a secondary upper low dips into the region. The ECMWF brings showers overnight with the first wave and is consistent with the GFS in bringing in scattered to numerous storms on Friday. Have therefore continued the likely POPs for much of the region. A real messy pattern takes shape for the weekend with the upper low deepening over the Great Lakes with a frontal boundary draping south over the local area. It doesn't look like the front will really make it through but a persistent low level jet in combination with multiple upper waves rotating along the base of the upper trough will keep scattered to numerous thunderstorms over the area Saturday through Sunday. Luckily, the northerly flow on Wednesday will bring us "relief" from the dew points in the mid 70s, dropping them into the mid to upper 60s. These remain in the 60s until at least Friday when southerly flow and moisture moisture raises them back into the lower 70s. Unfortunately, high temps through the week will remain in the upper 80s to lower 90s but we shouldn't see heat index values above 100 at least until the end of the long term. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 646 AM CDT Sun Jul 15 2018 A variety of clouds were present across the greater Tennessee Valley for the early morning. CIGs ranged from IFR from stratus that formed before daybreak, to VFR with broken to overcast high altitude cirrus. A few locations also had MVFR fog that recently developed. Isolated showers have formed between KMSL and KHSV. Additional showers are forecast to develop in the late morning into the afternoon. The most numerous showers should affect both terminals in the mid/late afternoon. Shower activity should diminish in the evening. Some guidance was hinting at more convection forming late in the TAF, especially closer to the KMSL terminal. Not enough confidence to include this in the TAF this issuance. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...Heat Advisory until 6 PM CDT this evening for ALZ001>003. TN...NONE. && NEAR TERM...JMS SHORT TERM...RSB LONG TERM...LN AVIATION...RSB For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Jul 15, 3:29 AM CDT, 6 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 329 AM CDT Sun Jul 15 2018 ALZ001>010-016-TNZ076-096-097-160000- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 329 AM CDT Sun Jul 15 2018 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Today and Tonight... Scattered thunderstorms are possible today, potentially developing by the late morning in northwest Alabama and spreading eastward. A Heat Advisory is in effect for Lauderdale, Colbert and Franklin Counties today due to heat index values of 105 to 107 degrees. .DAYS TWO THROUGH SEVEN...Monday through Saturday... Numerous thunderstorms will be possible Monday through Tuesday, mainly during the afternoon and evening. Thunderstorms will become more isolated to scattered in nature Wednesday through Saturday. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is not anticipated at this time.
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 3:30 AM CDT | Heat Advisory | HUN | Colbert, Franklin, Lauderdale | 13 hr |
| Jul 15, 10:39 AM CDT | Special Weather Statement | HUN | Limestone | 51 min |
| Jul 15, 11:31 AM CDT | Special Weather Statement | HUN | Limestone | 44 min |
| Jul 15, 12:25 PM CDT | Special Weather Statement | HUN | Colbert, Lauderdale | 65 min |
| Jul 15, 12:56 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lauderdale | 49 min |
| Jul 15, 1:22 PM CDT | Special Weather Statement | HUN | Franklin | 38 min |
| Jul 15, 1:43 PM CDT | Special Weather Statement | HUN | Franklin | 47 min |
| Jul 15, 2:00 PM CDT | Special Weather Statement | HUN | Franklin | 30 min |
| Jul 15, 4:46 PM CDT | Special Weather Statement | HUN | Limestone | 44 min |
| Jul 15, 5:12 PM CDT | Special Weather Statement | HUN | Cullman | 48 min |
Nearby
Flash Flood Warnings in Alabama, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.